Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 22, 2003, 6:19 PM MDT for Harding County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2003, 6:19 PM MDT (00:19 UTC)
- Expired
- Jun 22, 2003, 7:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Harding County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:15 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 PM MDT SUN JUN 22 2003 UPPER LOW STILL CRANKING ACROSS CANADIAN PRAIRIE PROV AND CONTINUES TO BRING SHRTWV ENERGY ACROSS THE THE ROCKIES AND INTO THE NORTHERN PLAINS. MODELS ARE IN PRETTY GOOD AGREEMENT ON MAIN FEATURES...BUT DIFFER SOME ON TIMING OF VARIOUS WAVES TO COME ACROSS THE REGION THRU WED. HAVE GENERALLY FOLLOWED CLOSE TO ETA IN THE SHORT TERM. SURFACE MAP SHOWS FRONTAL BOUNDARY STRETCHING FROM EASTERN ND TO CENTRAL SD TO CENTRAL NEB WITH MAIN SURF LOW OVER SOUTHERN NEB. THEIR IS ALSO A SECONDARY LOW OVER CENTRAL SD WITH A WEAK BOUNDARY STRETCHING WESTWARD INTO NORTHEAST WY. MOIST AIR STILL IN PLACE ACROSS SOUTH CENTRAL SD WITH DEWPOINTS IN THE 60S...WHILE FURTHER WEST...DEWPOINTS ARE IN THE 40S TO MID 50S...EVEN SOME 30S IN NORTHEAST WY AS SOUTHWEST WINDS DEVELOP. SEVERE WX RISK WILL BE LESS WIDESPREAD THAN YESTERDAY...BUT THERE ARE TWO AREAS TO BE CONCERNED ABOUT RIGHT NOW. ACROSS THE WESTERN CWA...SOME CONVECTION IS FIRING OFF THE BIG HORNS AND MOVING NORTHEAST INTO PARTS OF NORTHEAST WY. OTHER WEAKER CONVECTION IS FIRING OFF THE LARAMIE MTS AND MOVING TOWARD SOUTHWEST SD. SHEAR IS FAVORABLE FOR THE FORMATION OF SUPERCELLS IN THIS AREA. STORMS MAY FORM INTO A LINE EVENTUALLY AND MOVE ACROSS NORTHEAST WY AND NORTHWEST SD. MAIN THREAT WITH THESE STORMS WOULD BE STRONG WINDS AND MARGINALLY LARGE HAIL. FURTHER EAST INTO SOUTH CENTRAL SD...MOIST AND VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA WITH CAPES OF 2000 TO 3000 J/KG. HOWEVER... WEAK CAP AND LACK OF DYNAMICS IS KEEPING STORMS FROM DEVELOPING RIGHT NOW. MAIN THREATS THERE...IF STORMS DEVELOP...WILL BE LARGE HAIL...STORNG WINDS AND THE POSSIBILITY OF A TORNADO OR TWO IF BOUNDARY REMAINS IN THE VICINITY. ANY THUNDERSTORM ACTIVITY SHOULD WEAKEN BY LATE EVENING...BUT STILL EXPECT ISOLATED TO SCATTERED SHOWERS ACROSS THE CWA THROUGH MUCH OF THE NIGHT. WILL SEE SOMEWHAT OF A REPEAT TOMORROW AS FIRST UPPER LEVEL LOW MOVES AWAY AND NEXT LOW TAKES SHAPE OVER PACIFIC NW. THIS WILL CONTINUE TO SEND PIECES OF UPPER LEVEL ENERGY INTO THE REGION. WEAK SURF LOW WILL MOVE ACROSS THE CENTRAL PLAINS LATE IN THE DAY. BETTER RISK FOR SEVERE WX LOOKS TO BE ACROSS SOUTHWEST AND CENTRAL SD IN THE AFT AND EVE. TUE AND WED...UPPER LOW WILL MOVE ACROSS THE NORTHERN ROCKIES AND THEN INTO THE NORTHERN PLAINS...BRINGING MUCH COOLER AIR ALONG WITH SCATTERED SHOWERS AND STORMS. HIGHS MAY STRUGGLE TO REACH INTO THE 60S ON WED WHEN THE LOW IS PROGGED TO MOVE OVER THE REGION. RIDGING BUILDS IN TOWARD THE WEEKEND WITH PROGRESSIVELY WARMER TEMPS AND MAINLY DRY WX. .UNR...NONE. ST
Hazardous weather outlook, Jun 22, 7:15 AM MDT, 11 hours 4 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 715 AM MDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING. A NEARLY STATIONARY FRONT IS DRAPED ACROSS WEST CENTRAL SOUTH DAKOTA. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER THE REGION. A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE COMBINATION OF THESE INGREDIENTS...ALONG WITH VERTICAL SHEAR OF THE WIND WILL SUPPORT VERY ORGANIZED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE FROM VERY LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS MONDAY OVER WESTERN SOUTH DAKOTA. FRIDAY AND SATURDAY SHOULD BE DRY AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY IN CENTRAL SOUTH DAKOTA. 99
In the hours before
Special weather statement, Jun 22, 5:05 PM MDT, 1 hour 14 minutes before
SDZ024>030-041-072-074-WYZ054>058-071-230000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 505 PM MDT SUN JUN 22 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 560 CANCELLED FOR NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR CAMPBELL... CROOK...AND WESTON COUNTIES IN NORTHEASTERN WYOMING...AND FOR LAWRENCE...WESTERN PENNINGTON...CUSTER...AND FALL RIVER COUNTIES IN SOUTHWESTERN SOUTH DAKOTA. RAPID CITY IS NO LONGER IN THE WATCH. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT... BUT THE SEVERE WEATHER THREAT HAS DIMINISHED IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT FOR THE REST OF NORTHWESTERN...WEST CENTRAL...AND SOUTH CENTRAL SOUTH DAKOTA...UNTIL 800 PM MDT (900 PM CDT). BUNKERS
Special weather statement, Jun 22, 6:00 PM MDT, 19 minutes before
SDZ012-013-024>031-041>044-072>074-WYZ054>058-071-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 600 PM MDT SUN JUN 22 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 560 CANCELLED FOR NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA. IT REMAINS IN EFFECT ONLY FOR HARDING...PERKINS...ZIEBACH...HAAKON...MELLETTE... TODD...AND TRIPP COUNTIES UNTIL 800 PM MDT (900 PM CDT). SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT... BUT THE MAIN SEVERE WEATHER THREAT WILL BE OVER FAR NORTHWESTERN SOUTH DAKOTA...AS WELL AS PARTS OF CENTRAL SOUTH DAKOTA. BUNKERS
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.